Mississippi, 2022

Hail and Damaging Winds in Mississippi, April 17, 2022

April 17, 2022 · NWS LIX · 7 events in 2 counties and zones

A frontal boundary stalled in central Louisiana and Mississippi finally began to shift southward on April 17th as an upper level system moved east across the mid section of the country. Ample instability ahead of the front combined with strong divergence aloft created an environment supportive of severe thunderstorms which produced hail and damaging winds across southwest Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A frontal boundary stalled in central Louisiana and Mississippi finally began to shift southward on April 17th as an upper level system moved east across the mid section of the country. Ample instability ahead of the front combined with strong divergence aloft created an environment supportive of severe thunderstorms which produced hail and damaging winds across southwest Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 17, 3:44 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 17, 3:44 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
444 PM CDT Sun Apr 17 2022

.UPDATE...Severe Thunderstorm Watch has been issued for
southwestern MS. No other counties or any parishes in our area are
in the watch mainly because of the expectation of another watch
later and the chance that storms wouldn't even move across the
southwestern MS border till later this evening. Nothing else has
changed in the thinking and we should start seeing a few more
storms develop in the next hour or two. /CAB/

&&

.PREV DISCUSSION... /issued 403 PM CDT Sun Apr 17 2022/

SHORT TERM...The risk for thunderstorms will begin to increase now
through 03z. We are still highlighted by SPC with an Enhanced and
Slight Risk. The main concerns are damaging winds and very large and
damaging hail. In addition even though the risk is much lower a
tornado or two can not be ruled out. As we just said the severe
threat will continue through the evening and possibly overnight
hours however the threat for any severe weather should start to
drastically decrease after 3z as we lose the instability and support.

So what is the cause and concern with today's storms? First there is
a s/w that at 18z was moving into the Ozarks and portions of the
Lower MS Valley. The last few days the concern was would much
support get far enough south to give storms that extra punch and
looking at WV and CAMs it appears that we will see more than just
subtle forcing and slightly stronger northwest flow over the area.
Prior to that we have warmed up considerably with most of the
area climbing into the mid 80s while dewpoints were in the upper
60s to lower 70s. At 19z this was leading to rather unstable
conditions with sfc based CAPE over 3k J/kg over most of the area
and southwest MS over 3500. MLCAPE was well over 2000 j/kg. There
is also already decent mid level dry air and this is leading to
very high DCAPE values of over 1000 J/kg over all of the area and
the west half of the CWA AOA 1100. The other concern right now is
the cooling mid level temps as we start to feel more of that s/w
moving into the Lower MS Valley. This could lead to mid level
lapse rates approaching 7 C/km and steeper which is rather
impressive for our area. The bigger concern is the fcst soundings
showing rather fat CAPE between 0 and -20C and this is highly
favorable for large hail. One other feature that is impressive
from an instability and potential is the 0-3km CAPE which could
be around 150 j/kg and a low level lapse rate of greater than 7
C/km. This combined with the dry layer in the mid levels and high
DCAPE values would suggest a very good chance transporting strong
winds down to the sfc leading to damaging downbursts.

The shear and kinematics are the features that aren't as impressive
but are adequate and can be overcome with enough forcing. Mid level
winds currently are around 35kts which is partially why nothing has
really gotten going yet over the CWA (that and a lack of LL
convergence). That said as the s/w moves ESE h5 winds will increase
and could approach 50kts and that would be more than sufficient. The
upper jet placement right now is not favorable and may not be
that favorable through the event but there are some indications
that we could be just under the LFQ of a 100kt jet and if that is
the case the diffluence aloft will be favorable and allow for
storms to breath. Biggest negative that can be seen is the lack of
any real LL convergence/jet. The best LL convergence doesn't
really get here till closer to the front (well after 3z) however,
there isn't really any LL divergence either. This would suggest we
will likely be waiting on the better mid level jet and then
outflow boundaries. The other thing to remember is yeah this is
usually a Summer issue but northwest flow tends to favor later
initiation so we may not really see any deeper convection till
22-23z which also will be when the better mid level support noses
in. 0-6km Bulk shear is not impressive right now but by 00z could
increase to around 40-50 kts and that would be more than enough
for organized convection. As for low level shear obviously the
lack of really strong LL winds will not lead to impressive 0-1 and
0-3km SRH as they will mostly remain below 100 and 150 m2/s2
respectively. This is a good reason why tornadoes are not a big
concern however, we can not rule out one or two as any storm that
collides with a boundary could be just enough to lead to a
tornado.

With all of this the current thinking is convection should start to
increase around 22-23z with the main time frame for severe storms
from 22-03z. Usually not a big concern for this area but large and
damaging hail is the primary concern with a decent chance of someone
seeing hail greater than 2". Strong to damaging winds are also a
concern and the strongest storms could lead to rather impressive
downburst with winds possibly approaching 70 mph. Again tornadoes is
the lesser risk and actually far lower a concern than normal but as
always down here in the Gulf south very rarely can we say tornadoes
are not possible.

After 03z what storms are out there will start to
slowly weaken and push south towards the southshore and the Gulf
south of coastal MS. There will likely still be some lingering
showers to the north and northwest as the front will probably try to
squeeze out some additional rain.

The cold front will move through during the morning hours between
8/9z and 14z. After that the weather is quiet and quiet through the
week. The one concern in the short term we may need to watch closely
would be how dry we get Tuesday. LL temps will start to slowly
moderate Tuesday but moisture will likely take another 18-24 hrs
before it really starts to return. Sunny skies and good mixing could
lead to min RH values dropping into the 20s across the region and it
would not be out of the question to see a few spots drop below 20%.
This is more of a fire weather concern but is something that we will
need to keep an eye on. /CAB/

LONG TERM...The extended portions of the forecast has been
pretty consistent with good agreement from the medium range ensemble
means and the NBM through the end of the work week before things
begin to diverge. Given the focus on the forecast is on the next 12
hours not much detail was put into the extended a stuck with the
NBM.

Wednesday night through Friday the ridge centered over western
Mexico and into the eastern Pacific will build to the northeast.
By midday Friday the mid level pattern will become amplified once
again but the ridge will dominate much of the eastern CONUS with
the ridge axis extending into Ontario and Manitoba. LL temps will
continue to slowly increase with much of the area likely in the
mid 80s and a few isolated locations will likely climb into the
upper 80s Thursday and Friday. But as we head into the weekend
there are questions on how amplified the pattern is and how fast
it tries to deamplify. Depending on how the L/W trough to the west
evolves we could possibly see a chance of rain this weekend or we
could remain dominated by a ridge with temps continuing to slowly
increase. /CAB/

AVIATION...18Z TAF Package...Main concern is convection this
afternoon and this evening. There is a lot of low cloud currently
out there but most of the terminals are still in VFR but BTR, GPT,
and especially MCB have had to deal with MVFR cigs all morning so
far and will probably continue to through the remainder of the
forecast. There other concern is TSRA will be highly capable of
producing hail. We have added GR to a number of terminals between 20
and 02z. MCB, BTR, HDC, and perhaps ASD have the greatest risk but
the remainder of the terminals with the exception of HUM may have to
contend with that. Only other thing to really mention is the cold
front which should move through between 09 and 14z. The only issue
with that will be a wind shift although the southshore terminals
(MSY and NEW) will likely see a short window of gusty winds possibly
between 25 and 30 kts. /CAB/

MARINE...After a cold front slides through the waters tomorrow
morning high pressure will quickly build into the region however,
the center will remain well north of the area. Through the first
half of the week the center of the high will move from the Mid MS
Valley towards the TN and then the Appalachians. This will cause
winds to quickly return to onshore flow by Tuesday night and
Wednesday This will also allow the pressure gradient to be tight
enough to atleast allow for moderate winds across the waters with
SCS headlines likely no later than Wednesday but possibly even on
Tuesday across the open waters. Winds should really begin to
increase late Wednesday as the sfc high continues to slide east off
the mid Atlantic coast and the next system moves across the
central and northern Plains. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  58  73  48  74 /  90   0   0   0
BTR  62  77  51  76 /  80   0   0   0
ASD  64  79  52  77 /  70  10   0   0
MSY  68  78  58  75 /  50  10   0   0
GPT  66  79  54  76 /  80  10   0   0
PQL  65  79  52  76 /  90  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Apr 17, 5:21 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
621 PM CDT Sun Apr 17 2022

LAZ034-035-MSZ068-069-180015-
Pointe Coupee LA-West Feliciana LA-Wilkinson MS-Amite MS-
621 PM CDT Sun Apr 17 2022

...Closely monitoring strong to severe thunderstorm that are
expected to move into portions of West Feliciana and Pointe Coupee
Parishes, and Wilkinson County...

At 615 PM CDT, We were tracking a few severe thunderstorms were
moving through portions of Avoyelles and Catahoula parishes, moving
east-southeast at 40 mph.

Right now there is not threat but within the next hour we anticipate
these storms to begin to move into Wilkinson County and possibly
northern portions of Pointe Coupee Parish. These storms have had a
history of producing large hail with some reports from earlier
storms close to tennis ball size.

Locations impacted include...
New Roads, St. Francisville, Centreville, Livonia, Woodville,
Fordoche, Morganza, Wakefield, Spillman, Batchelor, Erwinville,
Lettsworth, Fort Adams, Dolorosa, Lottie and Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southern Mississippi.

&&

LAT...LON 3133 9101 3128 9106 3100 9106 3099 9118
      3066 9130 3051 9142 3050 9175 3071 9173
      3086 9182 3097 9181 3104 9172 3104 9165
      3102 9165 3097 9166 3104 9156 3113 9163
      3124 9156 3124 9148 3132 9146 3137 9123
TIME...MOT...LOC 2315Z 285DEG 36KT 3149 9198

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

CAB
Special weather statement, Apr 17, 6:40 PM CST, 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
740 PM CDT Sun Apr 17 2022

MSZ068>071-180115-
Pike MS-Wilkinson MS-Walthall MS-Amite MS-
740 PM CDT Sun Apr 17 2022

...Strong thunderstorms will impact portions of northwestern
Walthall, Pike, east central Wilkinson and Amite Counties through 815
PM CDT...

At 740 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of East Lincoln to Smithdale to
near Gloster. Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mccomb, Liberty, Magnolia, Summit, Centreville, Gloster, Osyka,
Smithdale, Gillsberg, Crosby and Mccomb Airport.

This includes Interstate 55 in Mississippi between mile markers 1 and
24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southern Mississippi. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for southeastern Louisiana.

&&

LAT...LON 3100 9026 3100 9054 3105 9055 3100 9076
      3100 9107 3132 9110 3134 9106 3133 9105
      3135 9102 3133 9099 3135 9098 3135 9025
TIME...MOT...LOC 0040Z 318DEG 39KT 3158 9032 3135 9069 3118 9111

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Wilkinson

When
April 17, 6:41 PM CST
Where
Wilkinson County, 5.38 mi NNE of Ft Adams
Measured
1 in hail
Reported by
Public
Coordinates
31.150, -91.510

One inch hail fell at Sonny's Bait Shop near Fort Adams.

Hail, Wilkinson

When
April 17, 6:49 PM CST
Where
Wilkinson County, 1.9 mi WSW of Lessley
Measured
1 in hail
Reported by
Public
Coordinates
31.160, -91.450

A member of the public reported 1 inch hail along Highway 24 west of Lesley.

Thunderstorm Wind, Wilkinson

When
April 17, 7:14 PM CST
Where
Wilkinson County, 0.69 mi S of Woodville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.090, -91.300

A video relayed via social media showed several trees downed by thunderstorm winds on Highway 61 south of Woodville.

Thunderstorm Wind, Amite

When
April 17, 8:34 PM CST
Where
Amite County, 2.46 mi ESE of Berwick
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.110, -90.910

An emergency manager reported mobile homes near Highway 48 at Jerusalem damaged by thunderstorm winds.

Hail, Amite

When
April 17, 8:35 PM CST
Where
Amite County, 1.9 mi ESE of Liberty
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.160, -90.800

Broadcast media relayed a report of 1 inch hail near Liberty.

Hail, Amite

When
April 17, 8:37 PM CST
Where
Amite County, 0.91 mi SE of Liberty
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.160, -90.820

Golf ball sized hail was reported by emergency manager. Pictures of the hail were also seen on social media.

Thunderstorm Wind, Amite

When
April 17, 8:37 PM CST
Where
Amite County, 2.25 mi NW of Peoria
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.150, -90.710

Emergency manager reported trees downed by thunderstorm winds near the intersection of Patterson and Swap roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1021908, 1021909, 1021912, 1021913, 1021910, 1021911, 1021914.